Prescription antidepressants are essential for some people living with depression. And millions of caffeine fans would say they rely on their morning cup of joe. But when you mix them, can the effects of antidepressants and caffeine be a problem? Here's what you need to know.
Video of the Day
Read more: Is Fish Oil Dangerous With Antidepressants?
Caffeine and SSRIs
"With modest doses of caffeine, most people don't experience any difficulty with their antidepressants," says Timothy B. Sullivan, MD, psychiatrist and chair of Psychiatry and Behavioral Sciences at Northwell Health's Staten Island University Hospital in New York City. "So if you're on antidepressants and drinking one or two cups of coffee a day, I don't typically recommend cutting back."
This holds true for people taking the most commonly prescribed class of antidepressants, selective serotonin reuptake inhibitors, or SSRIs, Dr. Sullivan says. According to the Mayo Clinic, SSRIs include medications like:
- Prozac (fluoxetine)
- Celexa (citalopram)
- Lexapro (escitalopram)
- Zoloft (sertraline)
However, there is concern about one SSRI in particular, Luvox (fluvoxamine), which is primarily used to treat obsessive-compulsive disorder, or OCD. It has to do with Luvox's effect on a caffeine-metabolizing enzyme called CYP1A2, says Laura J. Fochtmann, MD, MBI, professor in the departments of Psychiatry, Pharmacological Sciences and Biomedical Informatics with the School of Medicine at Stony Brook University in Stony Brook, New York, and a medical editor with the American Psychiatric Association.
Luvox cuts caffeine metabolism by upwards of 80 percent, according to a September 2015 study in BJPsych Advances, so more caffeine stays in your system. That can send both medication and caffeine levels out of whack, Dr. Fochtmann says.
The result is "a significant risk for jitteriness, wakefulness, a rapid heartbeat, insomnia and high blood pressure," Dr. Sullivan says. "Fluvoxamine was used a lot before Prozac came along, but it has a lot more side effects, so it's not used as often nowadays."
It's important to note, however, that a high caffeine intake — more than a couple of cups of coffee a day — when taking any antidepressant can increase your risk of a problem in general. And, according to the study in BJPsych Advances, people with mental illnesses tend to get more caffeine to begin with, and having depression can make you more sensitive to its jittery effects.
The authors of the study note that combining lots of caffeine with any serotonergic antidepressant medication raises the risk for a potentially life-threatening situation called serotonin syndrome. This is when too much serotonin floods your brain at once, according to the U.S. National Library of Medicine (NLM). (It can also happen if you take an SSRI and a triptan, a migraine medication, at the same time.) Serotonin syndrome can prompt anxiety, confusion, insomnia, restlessness, tremors and muscle problems.
The potential for such a reaction is heightened when mixing energy drinks and antidepressants. "People down them as if they're water, and they contain a lot of caffeine," Dr. Sullivan says.
Caffeine and Other Antidepressants
Serotonin and norepinephrine reuptake inhibitors, or SNRIs, are another common class of antidepressants. The SNRI Effexor (venlafaxine), used to treat major depressive disorder and generalized anxiety disorder, can have side effects such as insomnia, nervousness and restlessness, which caffeine can worsen, according to the National Alliance on Mental Illness.
Similarly, side effects including insomnia, anxiety, excitement and uncontrollable shaking are linked to Wellbutrin (bupropion), which is in a unique class of antidepressants, per the NLM.
This doesn't mean you have to rule out caffeine with these antidepressants. You can take steps to minimize side effects. "When I'm activating antidepressants like Effexor or Wellbutrin, I talk about sleep issues, about the need to generally take these meds in the morning and concerns about possible interactions with caffeine," Dr. Sullivan says.
Because whether you have a reaction or don't is unpredictable, Dr. Sullivan doesn't generally tell patients to cut back on caffeine in advance, only when side effects occur. But it's important to be on the alert for them and to note how you feel when you drink or eat caffeine-rich beverages and foods, and remember that modest amounts of caffeine should be fine, according to Dr. Sullivan.
Is This an Emergency?
- Timothy B. Sullivan, MD, chair, Psychiatry and Behavioral Sciences, Northwell Health at Staten Island University Hospital, New York, New York
- Laura J. Fochtmann, MD, MBI, professor, departments of Psychiatry, Pharmacological Sciences and Biomedical Informatics, School of Medicine, Stony Brook University, Stony Brook, New York; medical editor, clinical practice guidelines, American Psychiatric Association
- Mayo Clinic: "Selective Serotonin Reuptake Inhibitors (SSRIs)”
- National Alliance on Mental Illness: "Venlafaxine (Effexor)"
- U.S. National Library of Medicine: "Bupropion"
- U.S. National Library of Medicine: "Serotonin Syndrome"
- BJPsych Advances: "Serotonin Syndrome: A Spectrum of Toxicity"